I've been taking Vicodin daily for about two years now for chronic headaches and migraines. I want off the stuff, badly, despite the chronic pain. I started tapering last fall, and made it down to ½ tab a day (I started a thread about it at the time, I was doing so well). Then my life blew up in my face. A LOT of stressors, including a terminally ill parent, and a relocation back home to L.A. that had to be reversed when my house in AZ wouldn't sell. The stress sent my headache pain to new levels, and my neurologist told me to just take the Vic.
I now want to try AGAIN to get off of this drug, but my neurologist doesn't "get" why I want off of something that he says is improving my quality of life. Sure, it helps with my pain, but I hate what the stuff does to me, I know I'm hooked (even at 2-3 pills a day), and I want OFF.
SO . . . I went back to the neurologist yesterday, and he says that at least 50% of my pain is rebound, which I agree with. His solution was to substitute the Vic with another drug for two weeks until the rebound headaches stop, then discontinue the substitute drug.
Here's where I'm totally freaked out. He prescribed a drug called Darvon. I had never heard of it before, so started researching it. OMG! The things I'm reading make it sounds like this drug is far more dangerous, and far more addictive than Vicodin.
Does anyone have any experience with Darvon? If this drug in unsafe, I'm not taking it. Tapering from Vic with chronic pain and rebound headaches is nothing short of torture, but it's a better alternative to getting hooked on something that's even worse.
I'm so freaked out. The doctors I used to see in L.A. were SO cautious about giving out narcotic painkillers. Here in Arizona, they throw pills at me like they're M&Ms. It's scaring me. I want off this Vic, but I want to be safe about it.
Last edited by MvingForwrd; 01-14-2010 at 03:57 PM.
Thanks musicman. That's pretty much what I read - that it isn't very strong, but can be dangerous and easy to overdose on. I feel like I'm already poisoning myself with this Vic. I don't want to add to the mix, especially if it isn't going to help me.
Wow! I haven't heard the word Darvon since, I think, the 80's, or maybe even the 70's. You may consider tapering down off of the Vic's and see how you do with just over the counter medications for the headaches. I've suffered headaches and migraines all my life and I have found that just plain ole Tylenol, ice on my neck and a dark room is enough to remedy the problem. I also have chronic pain and I'm currently surviving just using OTC meds. The pain isn't gone, but bearable. I also noticed that my pain actually decreased from where I thought it was once I was completely off of the opiates. That may not be the same for all people, but it's may be worth a try.
In my opinion, if a doctor prescribed Darvon to me, I would not fill the prescription or take the drug because of its history. Talk to your pharmacist about it for a professional opinion.
I was going to fill the RX yesterday when he gave it to me, but ended up throwing it in a drawer once I started researching the drug. I'm not going to fill it.
I've tried tapering before, and the rebounds are excruciating. OTC meds won't do anything to help. I may just have to do a very slow taper, like I did before, and tough it out. I almost got there once before, and am really beating myself up for falling off the wagon. I think it's time to find a new neurologist. I don't like this guy's approach of just giving me drugs and more drugs. I fell off the wagon because he encouraged me to take the vic while I was going through such a tough time. I shouldn't have taken it, but it's SO easy to justify it when your doctor, someone you respect, is telling you to.
When I was in his office yesterday, I did pick up a brochure on acupuncture. I've heard positive things about that, and may give it a try.
Last edited by Administrator; 02-12-2010 at 10:34 PM.
I have heard good things about acupuncture, but I have never tried it myself. One person on the forum a while back used it during her withdrawals and she said it really helped. I don't know about headaches, but there are other drugs on the market for headaches and migraines other than opiates. A different opinion from another neurologist may help you decide what to do.